Missouri, 2008

Winter Storm and Winter Weather in Missouri, February 17, 2008

February 17, 2008 · NWS DVN · 2 events in 2 counties and zones

A potent storm system journeyed from the southern Plains to western Illinois and into lower Michigan February 16-17, 2008. The track of the storm brought significant amounts of snow, which was preceded by freezing rain and sleet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A potent storm system journeyed from the southern Plains to western Illinois and into lower Michigan February 16-17, 2008. The track of the storm brought significant amounts of snow, which was preceded by freezing rain and sleet. The heaviest precipitation fell from extreme northeast Missouri into northeast Iowa. Ice and sleet accumulations of 1/4 to 1/2 inch occurred west of I-380. Snow amounts of 6 to 8 inches were common along and west of a line from Washington to Dubuque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 16, 8:09 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Feb 16, 8:09 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CST SAT FEB 16 2008

.UPDATE...
NO MAJOR CHANGES HAVE BEEN MADE TO THE FORECAST OR HEADLINES
TONIGHT...EXCEPT FOR MINOR WORDING CHANGES FOR INCREASED
CONFIDENCE IN HEAVY RAINFALL POTENTIAL...AND A SLIGHTLY FASTER
ONSET OF FREEZING RAIN. BASED ON CURRENT RADAR TRENDS...THE
LEADING EDGE OF FREEZING RAIN AND SLEET WILL REACH THE INTERSTATE
80 CORRIDOR...INCLUDING THE QUAD CITIES AND IOWA CITY...AROUND 10
PM. THIS IS SLIGHTLY FASTER THAN THE ADVISORY ONSET...BUT WITH
TEMPERATURES RUNNING SLIGHTLY ABOVE FREEZING AHEAD OF THE
PCPN...IT WILL LIKELY TAKE AN HOUR OR SO BEFORE FREEZING RAIN
BECOMES WIDESPREAD. LOOKING UPSTREAM INTO MISSOURI...32 DEGREE
DEW POINTS ARE MOVING NORTHWARD THROUGH CENTRAL ILLINOIS. THIS
SIGNIFIES THE END OF THE ICING THREAT AND ASSUMING THIS CONTINUES
NORTHWARD...WE WILL CONTINUE TO HANDLE THE TEMPORARY ICING WITH
SPECIAL WEATHER STATEMENTS. LOCATIONS WITH SIGNIFICANT SNOW PACK
LOOK ON TARGET TO EXPERIENCE MORE SIGNIFICANT ICING...WHERE THE
ADVISORY AND WARNINGS ARE IN PLACE. NO OTHER ADJUSTMENTS MADE TO
THE FORECAST.

ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SUNDAY NIGHT FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-
     DUBUQUE-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-
     VAN BUREN-WASHINGTON.

     FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SUNDAY AFTERNOON
     FOR DES MOINES-HENRY IA-LEE.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SUNDAY NIGHT FOR LOUISA-MUSCATINE-SCOTT.

IL...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SUNDAY NIGHT FOR CARROLL-JO DAVIESS-STEPHENSON.

     FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SUNDAY AFTERNOON
     FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SUNDAY NIGHT FOR HENRY IL-MERCER-ROCK ISLAND-WHITESIDE.

MO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SUNDAY NIGHT FOR SCOTLAND.

     FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SUNDAY AFTERNOON
     FOR CLARK.

&&

ERVIN
Hazardous weather outlook, Feb 16, 11:45 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CST SAT FEB 16 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1145 AM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHWEST U.S. TODAY AND
TONIGHT WILL SEND A SURGE OF WARM MOIST AIR INTO THE REGION. THE
SURGE OF WARM AND MOIST AIR WILL CAUSE RAIN TO DEVELOP FROM SOUTH
TO NORTH ACROSS THE AREA TONIGHT. TEMPERATURES WILL BE COLD
ENOUGH NEAR THE GROUND TO CAUSE FREEZING RAIN NORTH OF HIGHWAY 34.
THE FREEZING RAIN COULD RESULT IN ICE ACCUMULATIONS OF ONE QUARTER
TO ONE HALF INCH BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE STORM SYSTEM WILL CONTINUE TO PRODUCE A VARIETY OF DANGEROUS
WEATHER CONDITIONS AS IT MOVES THROUGH THE REGION SUNDAY. SUNDAY
MORNING AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER WILL HAVE
PERIODS OF RAIN. RUNOFF FROM THE RAIN AND MELTING SNOW MAY CAUSE
FLOODING...ESPECIALLY ON TRIBUTARIES IN NORTHWEST AND WEST CENTRAL
ILLINOIS. OVER EAST CENTRAL IOWA AND NORTHEAST MISSOURI...ANY
LINGERING RAIN OR FREEZING RAIN WILL CHANGE TO SNOW DURING THE
MORNING WITH THE SNOW SPREADING INTO ILLINOIS DURING THE
AFTERNOON. SNOWFALL AMOUNTS OF 6 TO 10 INCHES WILL BE POSSIBLE BY
SUNDAY EVENING NORTHWEST OF A LINE FROM GALENA ILLINOIS THROUGH
CEDAR RAPIDS. SNOWFALL AMOUNTS WILL TAPER OFF RAPIDLY TO THE
SOUTHEAST.

NEAR BLIZZARD CONDITIONS ARE ALSO EXPECTED OVER PARTS OF EASTERN
IOWA AND NORTHWEST ILLINOIS SUNDAY AFTERNOON AND SUNDAY EVENING.
NORTHWEST WINDS INCREASING TO 25 TO 35 MPH WITH GUSTS OVER 40 MPH
WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. THE BLOWING
SNOW WILL COMBINE WITH ANY SNOW THAT IS FALLING WILL CAUSE
VISIBILITIES TO DROP TO NEAR ZERO AT TIMES.

ANOTHER WINTER STORM MAY MOVE THE REGION AT THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 2 PM.

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
BUT...SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAIN...SNOW AND
ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE DURING THIS WINTER STORM.

In the hours before

Special weather statement, Feb 16, 9:22 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CST SAT FEB 16 2008

IAZ051>053-063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-
034-035-MOZ009-010-170700-
BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...
MACOMB...MEMPHIS...KAHOKA
922 PM CST SAT FEB 16 2008

...FREEZING RAIN INCREASING...

A MIX OF RAIN...FREEZING RAIN...AND SLEET WILL CONTINUE TO SPREAD
NORTH INTO THE AREA THROUGH MIDNIGHT. AS THE MIX MOVES
IN...TEMPERATURES WILL LOWER BELOW FREEZING IN MANY
LOCATIONS...ALLOWING FOR A ICE ACCUMULATION. FOR LOCATIONS ALONG
AND SOUTH OF HIGHWAY 34...TEMPERATURES WILL RISE BACK ABOVE
FREEZING BY EARLY SUNDAY MORNING...ENDING THE ICING THREAT.
LOCATIONS FARTHER NORTH...ESPECIALLY WHERE SNOW COVER IS PRESENT
WILL SEE SIGNIFICANT ICE ACCUMULATION THROUGH EARLY SUNDAY
MORNING.  USE EXTREME CAUTION WHILE TRAVELING THIS EVENING...AND BE
AWARE THAT THERE MAY BE VERY SLIPPERY ROADS.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Scotland

When
February 17, 2:00 AM CST to 3:00 PM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
February 17, 7:00 AM CST to 4:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84179, 84178.